Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

September 1, 2018Gratiot County, Isabella County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 1, 2018, 8:18 PM EDT for Gratiot County, Isabella County, Montcalm County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 8:18 PM EDT (00:18 UTC)
Expired
Sep 1, 2018, 9:15 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Gratiot County, MI, Isabella County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KGRR 020018
SVRGRR
MIC057-073-117-020115-
/O.NEW.KGRR.SV.W.0052.180902T0018Z-180902T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
818 PM EDT SAT SEP 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gratiot County in central Michigan...
  Southern Isabella County in central Michigan...
  Northeastern Montcalm County in central Michigan...

* Until 915 PM EDT.

* At 817 PM EDT, a severe thunderstorm was located near Edmore, or 12
  miles north of Stanton, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Pleasant...      Alma...                St. Louis...
  Shepherd...            Edmore...              Elm Hall...
  Cedar Lake...          Six Lakes...           Vestaburg...
  Blanchard...           Forest Hill...         Riverdale...
  Wyman...               Winn...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 8519 4347 8519 4347 8508 4357 8509
      4361 8461 4347 8461 4347 8456 4334 8456
TIME...MOT...LOC 0017Z 270DEG 23KT 4348 8509 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DUKE
2 follow-up statements
010 
WWUS53 KGRR 020055
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
855 PM EDT SAT SEP 1 2018

MIC057-073-117-020115-
/O.CON.KGRR.SV.W.0052.000000T0000Z-180902T0115Z/
Gratiot MI-Isabella MI-Montcalm MI-
855 PM EDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN GRATIOT...SOUTHEASTERN ISABELLA AND NORTHEASTERN
MONTCALM COUNTIES...

At 854 PM EDT, a severe thunderstorm was located near Shepherd, or 8
miles south of Mount Pleasant, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alma...                St. Louis...           Shepherd...
Forest Hill...         Elm Hall...            Cedar Lake...
Riverdale...           Vestaburg...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4337 8505 4343 8500 4347 8497 4361 8461
      4347 8461 4347 8456 4334 8456
TIME...MOT...LOC 0054Z 270DEG 23KT 4348 8476 

HAIL...<.75IN
WIND...60MPH
 
$$

LAURENS
877 
WWUS53 KGRR 020115
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
915 PM EDT SAT SEP 1 2018

MIC057-073-117-020123-
/O.EXP.KGRR.SV.W.0052.000000T0000Z-180902T0115Z/
Gratiot MI-Isabella MI-Montcalm MI-
915 PM EDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRATIOT...
SOUTHEASTERN ISABELLA AND NORTHEASTERN MONTCALM COUNTIES WILL EXPIRE
AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4337 8505 4343 8500 4347 8497 4361 8461
      4347 8461 4347 8456 4334 8456
TIME...MOT...LOC 0113Z 270DEG 23KT 4348 8461 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 7:58 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 1, 7:58 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
758 PM EDT Sat Sep 1 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 PM EDT Sat Sep 1 2018

Expect periods of showers and thunderstorms with locally heavy
rainfall through this coming week. For the most part it will be
warm and humid through the period too.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Sep 1 2018

The primary issue is the potential for heavy rainfall tonight. We
have an upstream shortwave (MCV) that will interact with an nearly
stationary frontal boundary and initiate another period of
showers and thunderstorms, mostly during the overnight hours.
Given precipitable water values forecast to near 2 inches, and all
the rain we have had of late, plus the reports this morning into
early this afternoon of 1 to 2 inches, seems it would not take all
that much to result in some localized flooding.

This shortwave moves out of the area Sunday only to have another
one move in Sunday night. Then on Monday that moves out so at this
point it seems tonight and Sunday night will be active weather
periods.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Sep 1 2018

The current longwave pattern favors periods of showers and
thunderstorms into next weekend. Temperatures will remain well
above normal.

There is a northern stream wave that should enhance the
convection in the Wednesday time frame, then a southerns stream
system should enhance the rainfall Fri or Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 754 PM EDT Sat Sep 1 2018

Showers/storms will continue this evening. The southern TAF sites
will likely see the most pcpn this evening. However, around 9z,
models suggest that more storms could develop near Lake Michigan
affecting MKG from 9-13z or so. By mid to lake morning, pcpn
should diminish. Some fog is possible overnight due to abundant
low level moisture.

&&

.MARINE...
Issued at 328 PM EDT Sat Sep 1 2018

The beach hazards have diminished as winds and waves have
subsided.

&&

.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018

An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.

The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.

River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.

Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Sunday morning for MIZ037>040-043>046-
     050>052-056>058-064-071.

LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...04
HYDROLOGY...HLO
MARINE...WDM
Hazardous weather outlook, Sep 1, 4:30 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 PM EDT Sat Sep 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms will be heavy rain and
flooding. Some of the stronger storms may contain a wind threat as
well, with gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame. The main threats will continue to be
locally heavy rain and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms over Lake Michigan will be
lightning and wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame.

DUKE

In the hours before

Special weather statement, Sep 1, 2:55 PM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
255 PM EDT SAT SEP 1 2018

MIZ074-011945-
Jackson MI-
255 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cambridge Junction, or 12 miles north of Hudson, moving
east northeast at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

This strong thunderstorm will be near...
  Sunset Beach around 300 PM EDT.
  Napoleon and Norvell around 305 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4208 8435 4225 8413 4207 8413
TIME...MOT...LOC 1854Z 240DEG 31KT 4202 8426

LAURENS
Local storm report, Sep 1, 3:33 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 SW SPARTA             43.12N 85.75W
09/01/2018  M1.52 INCH       KENT               MI   MESONET

            RAINFALL OVER THE PAST 6 HOURS. SPOM4,
            SPARTA AG MESONET.

&&

CAS
Special weather statement, Sep 1, 6:01 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
601 PM EDT SAT SEP 1 2018

MIZ073-012245-
Calhoun MI-
601 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles southwest of Marshall, moving northeast at 25 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Albion...              Marshall...            Marengo...
Ceresco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm.

&&

LAT...LON 4222 8517 4242 8490 4242 8472 4223 8472
      4211 8501
TIME...MOT...LOC 2157Z 236DEG 22KT 4222 8507

CAS
Special weather statement, Sep 1, 6:28 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT SAT SEP 1 2018

MIZ064-065-072-012315-
Kalamazoo MI-Allegan MI-Barry MI-
628 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alamo, and over Otsego, moving east at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Parchment...           Plainwell...           Otsego...
Richland...            Comstock Northwest...  Alamo...
Delton...              Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4235 8577 4237 8577 4242 8576 4242 8580
      4248 8578 4253 8540 4231 8544
TIME...MOT...LOC 2226Z 272DEG 17KT 4242 8575

CAS
Special weather statement, Sep 1, 6:47 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
647 PM EDT SAT SEP 1 2018

MIZ074-020015-
Jackson MI-
647 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parma, or near Albion, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Parma around 655 PM EDT.
  Spring Arbor around 700 PM EDT.
  Sandstone around 705 PM EDT.
  Topkins around 710 PM EDT.
  Jackson and Rives Junction around 720 PM EDT.
  Michigan Center around 730 PM EDT.
  Leoni around 735 PM EDT.
  Grass Lake around 745 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4216 8414 4216 8471 4242 8472 4243 8414
TIME...MOT...LOC 2247Z 252DEG 19KT 4230 8467

LAURENS
Special weather statement, Sep 1, 6:55 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
655 PM EDT SAT SEP 1 2018

MIZ066-067-020000-
Ingham MI-Eaton MI-
655 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookfield, or near Eaton Rapids, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Eaton Rapids around 705 PM EDT.
  Onondaga around 715 PM EDT.
  Aurelius around 725 PM EDT.
  Leslie around 730 PM EDT.
  Eden around 735 PM EDT.
  Mason around 740 PM EDT.
  Bunker Hill around 750 PM EDT.
  Dansville and Fitchburg around 755 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 8414 4242 8481 4249 8481 4266 8415
TIME...MOT...LOC 2255Z 252DEG 19KT 4246 8471

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:30 PM EDTSevere Thunderstorm WarningGRRJackson45 min
Sep 1, 9:16 PM EDTAreal Flood WarningGRRJackson12 hr
Sep 1, 11:10 PM EDTRiver Flood WarningGRRJackson7 hr
Sep 2, 4:19 AM EDTSpecial Marine WarningGRR41 min
Sep 2, 6:05 AM EDTSpecial Weather StatementGRRIonia55 min
Sep 2, 8:04 AM EDTRiver Flood WarningGRRKent27 hr
Sep 2, 6:57 PM EDTSpecial Weather StatementGRRMason63 min
Sep 2, 7:49 PM EDTSpecial Weather StatementGRRLake56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.